How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. David Your Own Question
Dr. David
Dr. David, Board Certified MD
Category: Medical
Satisfied Customers: 46677
Experience:  Board Certified Physician
41363181
Type Your Medical Question Here...
Dr. David is online now

I am tired of waking up at 4 am with a headache. And I am

Resolved Question:

I am tired of waking up at 4 am with a headache. And I am also tired of taking triptans to kill them off when nothing else works. About 4 days a month this happens on consecutive days. Never have them away on holiday. Is there a supplement that might help?
Submitted: 4 years ago.
Category: Medical
Expert:  Dr Peter Bush replied 4 years ago.

Dr Peter Bush :

Hi, Have you seen a GP about this problem?

Customer:

Yes, otherwise I wouldn't have the triptans as they are not available OTC. I have seen my GP MANY times

Customer:

No help just more toxic pills.

Customer:

What! You abandon me so soon?

Customer:

I paid for a little more help surely?

Dr Peter Bush :

Hi, I have opted out so a doctor with more experience in neurology could assist you, another doctor should be in soon to assist you.

Customer:

Cool. Thank you.

Dr Peter Bush :

No problems, they should be with you soon.

Customer:

Hope to hear from this expert in neurology soon!

Expert:  Dr. David replied 4 years ago.
This is Dr. David

I am sorry you are having headaches.

sounds like you have tried many medications for your headaches.

yes, caffeine can cause headaches. you need to stop all caffeine intake during the day and night.

dehydration can cause headaches. you might need to drink more water

you could have a long term sinus infection or sinus inflammation causing your headaches. if you have sinus symptoms, you might need a sinus CT scan to check for sinus infection or inflammation causing your headaches.

talk to your doctor about trying topiramate for your headaches. this medication might help your headaches better.

if this doesn't help, you might need a brain MRI scan and EEG to check for night time seizure activity which could be possibly causing your headaches at night.

also a sleep study might also give you clues why you are having headaches at night. if you are snoring at night, you could have sleep apnea, and this can drop your oxygen levels at night and cause headaches as well. this needs to be checked for

do you have sinus symptoms? sinus congestion?

do you snore at night?
Dr. David, Board Certified MD
Category: Medical
Satisfied Customers: 46677
Experience: Board Certified Physician
Dr. David and 2 other Medical Specialists are ready to help you
Customer: replied 4 years ago.

This is a good reply. My GP didn't suggest any of this. I am a bit stuffy nasally from time to time. My headaches correlate to me feeling REALLY unexplicably tired and groggy. Almost like I have been poisoned. Would this be a sign of low oxygen/night seizures? I don't snore that's for sure. I will investigate the drug you suggest - does it have side effects and what is it generally used for?

Expert:  Dr. David replied 4 years ago.
sounds like you need to have your sinuses checked to see if a chronic sinus infection is causing your headaches

that is good you don't snore. hopefully you don't have sleep apnea which is a condition when the brain doesn't get enough oxygen during sleep from snoring or blockage of the airway during sleep.

topiramate is used for seizure disorders and also for migraine headache prevention. and can help take away a bad migraine headache when you get one. so it is an option if a sinus infection or something else is not causing your headache issues.

it can be started at 25mg one pill at night to try to prevent migraine headaches.

or it can be used on an as needed basis

best of luck to you

let me know if you have other questions.

if done for now, please click accept and leave positive feedback below the chat box so I can get credit for helping you today

you can always reach me with "a question for Dr. David" if you have any other questions

Thanks for using JustAnswers.com